Case Number: 1387/04 VIC
Case Précis Author: Carmel Young RN
This Clinical Communiqué case study discusses the death of a patient who was at a significantly increased risk of medication harm. Recently discharged from hospital, the patient had been prescribed a new medication and treated with a medication requiring therapeutic monitoring (warfarin), all with the involvement of a number of different healthcare providers. The coroner’s finding highlighted the importance of a framework for safe medication prescribing, and the dispensing, administering and monitoring of medications.
Ms R was a 73 year old female with ischaemic heart disease who was admitted to hospital for aortic valve replacement and coronary artery bypass surgery following several recent presentations with chest pain. Significant past medical history included long-term anticoagulation with warfarin for recurrent deep vein thromboses and multiple pulmonary emboli while on anticoagulant therapy.
For most of the year, prior to this admission Ms R’s warfarin dose was between 2.5mg to 3.0mg a day aiming for an International Normalised Ratio (INR) of 3.0-3.8. Warfarin was ceased prior to surgery. On day-2 post-surgery she developed atrial fibrillation, which was controlled with amiodarone. On day-4 post-surgery the warfarin was recommenced with daily monitoring. On day-7 post-surgery she was discharged home, the INR at that time was 2.3. She was given a discharge summary that included details of the medication changes and instructions for the local doctor to monitor her anticoagulation therapy.
Unfortunately her husband [and carer] was not present on the ward at the time of discharge. Two days after discharge, Ms R received a home visit from a nurse working in the hospital’s “anticoagulant clinic”, a service that had monitored Ms R’s warfarin therapy over the years. The nurse collected blood for an INR and completed the pathology report card for the dosing doctor information. However, this did not refer to the concurrent use of amiodarone or the details of the recent hospitalization. The result of the pathology test indicated an INR of 4.0. The dose of warfarin was reduced and another test was arranged to be done in a week. Six days later Ms R complained of a headache and was taken to hospital, collapsing on arrival. The CT Brain scan revealed an intra-cerebral haemorrhage and pathology test indicated a very elevated INR [INR >8.0].
Palliative care was provided and she died soon after.
Ms R’s family objection to autopsy was granted by the coroner. After reviewing the medical records the pathologist gave the cause of death as intracerebral haemorrhage complicating warfarinisation following coronary artery bypass graft surgery and aortic valve replacement.
The coronial investigation focused on the process for monitoring the anticoagulation therapy after discharge
The case was reported to the coroner along with a letter from the family. They raised concerns about the medication changes during the initial hospital admission and lack of communication between ward staff and the anticoagulant clinic. The coronial investigation focused on the process for monitoring the anticoagulation therapy after discharge. The Director of Division of Laboratory Medicine, the cardiothoracic surgeon and local doctor provided statements. The director affirmed that the discharge summary showed the prescription of amiodarone and this information was not relayed to the anticoagulant clinic.
The surgeon described discussing Ms R’s discharge plans with the hospital medical officer but not the specific details for follow-up. The local doctor explained that Ms R preferred to attend the hospital clinic for monitoring of the anticoagulation therapy. He stated he was not aware of the expectation by the hospital that it was his role to manage the anticoagulation therapy after discharge. Also indicating he would have expected a phone call from the hospital to notify him of this decision.
An expert opinion was sought from a haematologist and the case proceeded to an inquest. The expert witness identified three areas of deficient management:
1) The introduction of amiodarone, which potentiated the anticoagulant properties of warfarin and therefore required careful monitoring;
2) The failure to properly initiate post-discharge monitoring; and 3) An inadequate response to pathology test result [INR 4.0], two days after discharge.
The coroner found that the hospital’s management of Ms R’s warfarin therapy caused and/or contributed to her death by failing to confirm arrangements for dosing and INR monitoring after her discharge. It was noted that although the deceased may have contributed to the breakdown of communication, the hospital’s apparent reliance on patients to advise the dosing service of any changes was “misplaced, and indeed fraught.” The coroner commended the hospital on the implementation of comprehensive new procedures since this case, that is: a specific warfarin discharge plan; new national prescribing form which highlighted warfarin dosing in red; a medication risk assessment form addressing issues of adverse interactions; a warfarin information booklet; a clinical alert circulated to clinicians highlighting matters doctors need to consider at discharge; and specific information on the intranet regarding amiodarone interactions.
A pathway has been established to provide a framework for safe medication prescribing, and the dispensing, administering and monitoring of medications.
The coroner commented that the procedures would ensure as far as possible that the monitoring of warfarin was at appropriate intervals and dosing was as responsive as possible to a patient’s current condition. “In short, the left hand should now know what the right hand is doing.”
This case ties in with the Fourth Standard of the National Safety and Quality Health Service Standards – Medication Safety. A pathway has been established to provide a framework for safe medication prescribing, and the dispensing, administering and monitoring of medications. The Standard recommends healthcare services regularly review their policies in a multi-disciplinary forum with the aim of identifying risks to patient safety and implementing systems that reduce medication errors.
This can be achieved by standardising processes involving medications, and by improving the way in which medication information is communicated, recorded, and transferred between health professionals, their colleagues, and their patients. All hospitals should use the Medication Safety Self Assessment (MSSA) Tool outlined in the Standard to assess the safety of their medication management system irrespective of their type or size.
It is worthwhile considering consumers who are at risk of medication harm as listed in the NSQHS Standards.
- Age 65 years and older
- Currently taking more than five or more regular medications
- Taking more than 12 doses of medication per day
- Significant changes made to medication treatment regimen in the last three months
- Medication with narrow therapeutic index or medications requiring therapeutic monitoring
- Sub-optimal response to treatment
- Suspected non-compliance
- Patients having difficulty managing their own medications
- Patients attending a number of different doctors
- Recent discharge from hospital
In the case described, the patient can be identified as someone who was at a significantly increased risk of medication harm. She had been recently discharged from hospital, prescribed a new medication, treated with a medication requiring therapeutic monitoring (warfarin), all with the involvement of a number of different healthcare providers.